Due to newsworthiness, this week’s post is being published early.

by James Hubbard, MD, MPH

The Dangers of Acetaminophen (Tylenol) Put Into Context | The Survival Doctor

Part of a public service announcement from the FDA about acetaminophen overdose.

Taking too much acetaminophen (Tylenol) can be dangerous to your health. The medical community has known this for a long time, but I guess the media, prompted by a ProPublica investigation, has decided it’s time to spread the word.

The problem is it’s so easy to accidentally overdose on the stuff. Every year about 150 people—including children—die from an accidental acetaminophen overdose. That’s more than any other over-the-counter medicine.

So what makes this commonly used pain and fever reliever so dangerous? It’s really two things:

  1. The recommended effective dose is closer to the toxic dose than in most other medications.
  2. Acetaminophen is in so many combination pain and cold medicines in so many different doses that it’s easy to not notice all you’re taking.
How People Accidentally Overdose on Acetaminophen
The Liver’s Congested Highway: How an Acetaminophen Overdose Happens

Acetaminophen goes straight to your liver, where it’s broken down and changed into chemicals that treat the fever or pain.

The liver can break down only so much at a time. Any extra amount (overdose) goes down different liver pathways and causes liver damage. It’s kind of like the acetaminophen is on a congested highway and takes a dangerous detour.

The liver is usually very resilient. It can heal minor damage. But if it’s overwhelmed with large doses, or even small overdoses over several days to weeks, the damage can be too much and the liver will fail, resulting in death of the person. We can’t live without a functioning liver.

Now don’t get me wrong. Acetaminophen tends to be safe and effective if you follow a few basic tips.

Yes, there is a risk of an allergic reaction, sometimes causing death, and yes, that’s beyond horrible, but that’s the risk you take ingesting any medicine, herb, even food. But as far as medicine goes, acetaminophen is relatively very safe if you don’t take too much.

That said, taking too much is a lot easier than you might think. Here are some ways that happens:

  1. Taking a higher dose than is recommended. That means not giving the proper amount according to weight or age—which overloads your liver with one lump dose.
  2. Taking it more often than the recommended time interval, which doesn’t allow your liver to get rid of what it has before you take another dose.
  3. Not noticing which acetaminophen you have. For instance, there’s Regular Strength Tylenol (325 mg), Extra Strength Tylenol (500 mg), Tylenol 8 Hour Muscle Aches and Pain (650 mg), Tylenol Arthritis Pain (650 mg), Infant’s Tylenol Oral Suspension Liquid (160 mg per 5 ml), Children’s Tylenol Meltaways Chewable Tablets (80 mg), Jr. Tylenol Meltaways Chewable Tablets (160 mg), and more.
  4. Not taking into consideration the acetaminophen that’s in combination cold or pain medications. It’s easy to overlook some of the contents if you’re not careful. For instance, many children’s cold medicines contain acetaminophen, as do the prescription pain medicines Vicodin and Percocet. Don’t take extra acetaminophen on top of these drugs.
Alternatives and Solutions

So why not just never take acetaminophen? Why not take an alternative, like aspirin or ibuprofen (Advil)? Well, you can, but they have their own set of dangers, such as Reye’s syndrome in children (aspirin), stomach irritation (aspirin and ibuprofen), and potential heart risks (ibuprofen taken for long periods of time). As I said earlier, every medicine has possible side effects.

Bottom line? Don’t be afraid to take acetaminophen, but respect the potential dangers. As long as you follow the directions and don’t overdose it’s really about as safe as any medicine you can get.

What about you? Have you or your family member ever taken too much? Why did it happen? What were the effects?